The University of St Andrews

Research@StAndrews:FullText >
University of St Andrews Research >
University of St Andrews Research >
University of St Andrews Research >

Please use this identifier to cite or link to this item:
This item has been viewed 2 times in the last year. View Statistics

Files in This Item:

File Description SizeFormat
DritschelReinaudMcKiver2004-JFluidMech505-Quasi-geostrophic.pdf286.89 kBAdobe PDFView/Open
Title: The quasi-geostrophic ellipsoidal vortex model
Authors: Dritschel, David Gerard
Reinaud, Jean Noel
McKiver, William J
Keywords: Stratified fluid
Elliptic model
QA Mathematics
Issue Date: 25-Apr-2004
Citation: Dritschel , D G , Reinaud , J N & McKiver , W J 2004 , ' The quasi-geostrophic ellipsoidal vortex model ' Journal of Fluid Mechanics , vol 505 , pp. 201-223 . , 10.1017/S0022112004008377
Abstract: We present a simple approximate model for studying general aspects of vortex interactions in a rotating stably-stratified fluid. The model idealizes vortices by ellipsoidal volumes of uniform potential vorticity, a materially conserved quantity in an inviscid, adiabatic fluid. Each vortex thus possesses 9 degrees of freedom, 3 for the centroid and 6 for the shape and orientation. Here, we develop equations for the time evolution of these quantities for a general system of interacting vortices. An isolated ellipsoidal vortex is well known to remain ellipsoidal in a fluid with constant background rotation and uniform stratification, as considered here. However, the interaction between any two ellipsoids in general induces weak non-ellipsoidal perturbations. We develop a unique projection method, which follows directly from the Hamiltonian structure of the system, that effectively retains just the part of the interaction which preserves ellipsoidal shapes. This method does not use a moment expansion, e.g. local expansions of the flow in a Taylor series. It is in fact more general, and consequently more accurate. Comparisons of the new model with the full equations of motion prove remarkably close.
Version: Publisher PDF
Status: Peer reviewed
ISSN: 0022-1120
Type: Journal article
Rights: (c) 2004 Cambridge University Press
Appears in Collections:University of St Andrews Research
Applied Mathematics Research

This item is protected by original copyright

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.


DSpace Software Copyright © 2002-2012  Duraspace - Feedback
For help contact: | Copyright for this page belongs to St Andrews University Library | Terms and Conditions (Cookies)